Jump to content
helplinedonate
KMoxHobbs

Can DBS cause severe muscle pain?

Recommended Posts

Dr Okun,

I am a 45 yr old PWP diagnosed at 38 with YOPD. I had bilateral DBS in October of 2017, and lead revision in February 2018. Since March (and my second programming session),I have been having extreme, debilitating pain in my left shoulder.  To the point of being unable to use my left arm. I have noticed my muscles seem to contract all of a sudden and my shoulder seems to freeze up, this happens randomly and frequently throughout the day. I’m wondering if the DBS could be causing this? My Neurologist has ordered a CT of my shoulder and an Orthopedic consult, but this makes no sense to me, since I have not injured myself and it all started within a day of my programming session.

I’m also wondering about two other things. I’m having a VERY sharp prickling sensation behind my ear at and along the connector. I’m concerned,my Neurologist says although he has never seen this before, he is not concerned. What are your thoughts? 

Lastly, I have been waking up during the night shaking severely (worse than any tremor I’ve ever experienced). This is usually about 2 1/2 hours after my bedtime dose of Sinemet (I take 1 25/100, every 3 or 4 hours daily). It generally takes about an hour for the episode to stop, and after I take another dose of Sinemet. I have tried taking Sinemet CR at bedtime, but it still happens.

 I would also like to add, because I have read similar comments on this forum, that my speech was completely destroyed by DBS. I was assured by my Neurologist and Neurosurgeon, and others along the way, that it is not common for speech to be effected and that I should not worry. But my speech is slow, soft and very slurred now. My gait is unsteady and very unbalanced as well. Another side effect they told me not to worry about! I’m grateful that my tremor was largely eliminated, that’s for sure, but I’m still not sure it was worth all of the new symptoms I have developed.

I would sincerely appreciate your insight.

 

 

 

Share this post


Link to post
Share on other sites

Speech is the most common side effect of DBS and also getting words out of the mouth.  Pain and shaking is uncommon, but if the device is turned off you can usually determine if the DBS is causative.  Sometimes when the device is on, it can precipitate "on" dystonia with pain.

I think after several months of trying programming and medication changes if issues persist we do a workup including imaging and checking thresholds for benefits and side effects at each contact on the DBS lead(s).....ask your doc about these....

Not sure on shaking night episodes but re-emergence of symptoms and redosing SInemet or Madopar at night are reasonable strategies.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×